Oklahoma, 2011

Wildfire in Oklahoma, July 21, 2011

July 21, 2011 · NWS TSA · 2 events in 2 counties and zones

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started near Blanco in Pittsburg County. Numerous fire departments were committed to this fire, along with Forestry Services firefighters, and an Oklahoma Army National Guard UH-60 Blackhawk with a 660-gallon bucket.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started near Blanco in Pittsburg County. Numerous fire departments were committed to this fire, along with Forestry Services firefighters, and an Oklahoma Army National Guard UH-60 Blackhawk with a 660-gallon bucket. One of the firefighters received burn injuries and was trasported to an area hospital. This fire burned in excess of 500 acres.

Another wildfire that started near Keota in Haskell County resulted in a firefighter getting burn injuries and had to be transported to an area hospital. This fire burned about 200 acres and was fought by fire fighters from Forestry Services and local fire departments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 10:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 21, 10:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1142 AM CDT THU JUL 21 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

VFR CONDITIONS WILL PREVAIL...WITH AFTN CU LASTING THRU EARLY
EVENING AND REDEVELOPING LATE MORNING TOMORROW. SOUTHERLY WIND
GUSTS BETWEEN 15 AND 20 KTS WILL BE POSSIBLE AT THE OK TERMINALS
THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 935 AM CDT THU JUL 21 2011/

..UPDATE...

DISCUSSION...

CU FIELD OVER TEXAS IS NOT AS WELL DEVELOPED AS IT WAS AT THIS
TIME YESTERDAY...SO THINK THAT DENSITY OF AFTERNOON CU IN OUR AREA
WILL NOT BE AS GREAT AS THE LAST COUPLE OF DAYS.
THEREFORE...TEMPERATURES SHOULD BE A COUPLE OF DEGREES WARMER THIS
AFTERNOON THAN LAST. WINDS HAVE ALSO SHIFTED TO MORE OF A
SOUTHWESTERLY DIRECTION...WHICH WILL ALSO AID IN THE WARMUP.
CURRENT GRIDS HAVE THIS WELL IN HAND...AND NO UPDATE IS PLANNED
FOR THIS MORNING.

PREV DISCUSSION... /ISSUED 553 AM CDT THU JUL 21 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD WITH ONLY
SCATTERED HIGH BASED CU THIS AFTERNOON.  WINDS COULD BRIEFLY
GUSTS AT TUL/BVO...HOWEVER GIVEN THE SHORT DURATION EXPECTED
LEFT OUT OF TAF FOR NOW.

PREV DISCUSSION... /ISSUED 308 AM CDT THU JUL 21 2011/

DISCUSSION...
MORE OF THE SAME IN STORE FOR THE NEXT SEVERAL DAYS...WITH
ISOLATED DIURNAL CONVECTION POSSIBLE OVER THE HIGHER TERRAIN AREAS
OF THE FORECAST AREA. MEAN UPPER RIDGE POSITIONING TO SHIFT EAST
SLIGHTLY...THEN RETROGRADE WEST OVER THE WEEKEND AND INTO NEXT
WEEK. SOME OF THE MODELS HAVE BEEN SUGGESTING  POTENTIAL HEAT
BREAKING TEASERS AT THE END OF NEXT WEEK...WITH THE ECMWF
INDICATING A SUBTROPICAL WAVE SLIPPING UNDER THE HIGH AND MOVING
INTO THE AREA FROM THE SOUTHEAST. THE GFS KEEPS A FRONTAL BOUNDARY
TO THE NORTH FROM THE WEEKEND ON...AND NOW HAS BACKED OFF ON
SOUTHERN PROGRESSION FOR THE 00Z RUN. HEAT PRODUCTS WILL BE LEFT
AS THEY AT THIS TIME. MAV MAX TEMPS STILL TOO COOL. PERSISTENCE
WILL BE USED FOR THE EARLY PERIODS...AND HAVE OPTED TO BLEND IN
SOME ECMWF HIGH TEMPS FOR LATER PERIODS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...22
LONG TERM....10
AVIATION...22
Hazardous weather outlook, Jul 21, 3:52 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
452 AM CDT THU JUL 21 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
452 AM CDT THU JUL 21 2011

...DANGEROUS HEAT WAVE TO CONTINUE INTO NEXT WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...EARLY AFTERNOON.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
HIGH PRESSURE ALOFT WILL CONTINUE TO DOMINATE THE WEATHER PATTERN
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...LEADING TO A
CONTINUATION OF THE DANGEROUS HEAT WAVE. AFTERNOON HEAT INDICES
AREA-WIDE WILL BE IN THE 105 TO 110 RANGE. LOW TEMPERATURES TONIGHT
WILL ONLY FALL INTO THE UPPER 70S AND LOWER 80S ACROSS MOST OF THE
AREA...PROVIDING LITTLE RELIEF FROM THE EXTREME AFTERNOON HEAT.
EXCESSIVE HEAT WARNINGS REMAIN IN EFFECT THROUGH SUNDAY FOR ALL OF
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. A HEAT ADVISORY REMAINS
IN EFFECT FOR FAR NORTHWEST ARKANSAS.

THE EXTENDED PERIOD OF HOT AND DRY WEATHER HAS LED TO THE CURING OF
VEGETATION AS WELL...WITH AN INCREASING FIRE DANGER THREAT. AN
ELEVATED FIRE DANGER IS LIKELY THIS AFTERNOON FOR MOST OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS AS MINIMUM RELATIVE HUMIDITIES FALL
BELOW 30 PERCENT IN AREAS WITH GUSTY SOUTH WINDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...THUNDERSTORM...VERY HIGH FIRE WEATHER AND
                      DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH WEDNESDAY...VERY HIGH FIRE WEATHER AND DANGEROUS
                           HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE OVERALL WEATHER PATTERN DOES NOT APPEAR TO CHANGE SIGNIFICANTLY
THROUGH THE MIDDLE OF NEXT WEEK...WITH UPPER LEVEL RIDGING PERSISTING
ACROSS THE CENTRAL UNITED STATES. AS A RESULT...THE EXCESSIVE HEAT
AND ELEVATED FIRE DANGER WILL CONTINUE FOR MOST OF THIS PERIOD.
HEAT INDEX VALUES WILL CONTINUE IN THE 105 TO 110 RANGE...WITH
OVERNIGHT LOWS ONLY IN THE MID 70S TO LOWER 80S.

ISOLATED AFTERNOON THUNDERSTORMS MAY DEVELOP ACROSS FAR EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS FRIDAY INTO THE WEEKEND...AS LOW
LEVEL MOISTURE INCREASES SOMEWHAT. RAINFALL COVERAGE WILL LIKELY
REMAIN LIMITED...WITH NO SIGNIFICANT IMPROVEMENT TO THE OVERALL
DROUGHT CONDITIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Pittsburg

When
July 21, 11:00 AM CST to 10:00 PM CST
Where
Pittsburg forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Haskell

When
July 21, 11:00 AM CST to 10:00 PM CST
Where
Haskell forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338293, 338294.